Number of opioid-related emergencies has spiked across Edmonton

Jun 23 2020, 11:31 am

Alberta Health Services has issued another warning on the rise in carfentanil related deaths in the AHS Edmonton Zone.

According to AHS, in a two-week period, between the last week of May and first week of June, there were 16 deaths where carfentanil has been identified in a preliminary analysis. Fourteen deaths occurred in Edmonton Zone, and two north of Edmonton.

“Toxicology tests indicate that a stronger illegal drug is circulating. AHS is urging individuals to exercise extreme caution if purchasing and using illegal drugs,” says the release.

In addition, EMS responded to 184 opioid-related emergencies in Edmonton the first 21 days of June.

By comparison, in June 2019, EMS in Edmonton responded to 133 opioid-related emergencies.

According to AHS, those experiencing an overdose may show symptoms such as breathing slowly or not at all, blue nails and/or lips, choking or throwing up, making gurgling sounds, and cold, clammy skin.

Naloxone kits are available at pharmacies, community clinics and emergency departments, and a full list of locations, along with advice on spotting an overdose, is available at www.drugsafe.ca.

In an emergency, call 911 or go directly to your nearest emergency department. You can also call the Addiction Helpline at 1-866-332-2322, or the Mental Health Helpline, at 1-877-303-2642.

For more information on the use of illegal drugs, or receiving help related to substance abuse, visit the AHS website.